#KennedysDisease #SBMA #Success #ExtremeSpasticity, #AcceptanceWithoutSurrender
We have a name for a symptom and an theory on the mechanics leading up to the spasms.
Many times, my chest muscles tighten, as if I would be bound, making it difficult to breathe. This symptom is referred to as an “MS Hug” as described in this article from WebMD: MS Hug. Unfortunately, I am doing all the right things to treat it. But, we have a name.
Hypotheses on the mechanics leading to a spasm
After careful watching of my body and help from some friends from California in the Kennedy’s Disease Patient Group, I have come to this hypothesis:
- The nerves trigger the muscles to begin tightening
- The stiffening of the muscles trigger twitching.
- Lactic acid builds up in the muscles.
- The build up of lactic acid triggers small contortions. These happen globally.
- Untreated, the acid begins to build up and triggers a huge cramp. This series of cramps destroy muscle tissue.
Previously, the thought was that I was spasming. However, in a conversation with another KD patient, he said other KD patients reported that cramping receded over time. His use of the classification of “cramping” was the beginning of this line of thinking.
One big question I was trying to answer is “why does the BCAA drink stop the spasms so quickly?” I believe the answer to be this: They are not spasms, they are cramps. The difference is that spasms are triggered by the neurological system. Cramping is started by the amount of lactic acid affecting the muscle. Thus, the nerves trigger the tightness causing lactic acid build up causing cramps. Not, nerves trigger cramps. The BCAA attacks the lactic acid and deprives the muscles ability to cramp.
The hypothesis would explain why I still have muscle tightness, but no spasms when taking the BCAA. The muscles still take a hit from the tightness, but not as severe as cramps. Additionally, it would explain why the BCAA works. The BCAA is not attacking the nerves, it is attacking the lactic acid, as it is made to do.
We are making strides. I have “With a little help from my friends” going through my head. The verse should be “With a LOT of help from my friends”.
We are going to figure this thing out.
Jay C. “Jazzy_J” Theriot
Jay C. Theriot can usually be found as “Jazzy_J” on the IRC Channel #ExtremeSpasticity on Freenode.net –> see: irc://irc.freenode.net/ExtremeSpasticity. You will need an IRC Client such as HexChat to connect.